Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 21, 2011, 10:42 PM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2011, 10:42 PM CDT (03:42 UTC)
- Expired
- Mar 21, 2011, 11:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Beadle County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 10:45 PM CDT | HAIL 1 | 24 Sse Miller, SD | FEW QUARTER SIZE STONES MIXED IN WITH A LOT OF DIME AND NICKLE SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
527
WUUS53 KFSD 220342
SVRFSD
SDC005-073-220415-
/O.NEW.KFSD.SV.W.0003.110322T0342Z-110322T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 PM CDT MON MAR 21 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHWESTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 1115 PM CDT
* AT 1042 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF WESSINGTON SPRINGS...
OR 29 MILES NORTHEAST OF KIMBALL...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VIRGIL AROUND 1105 PM CDT...
WOLSEY AROUND 1110 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4438 9823 4402 9861 4414 9892 4421 9886
4421 9871 4437 9871 4453 9857
TIME...MOT...LOC 0342Z 209DEG 34KT 4414 9865
WIND...HAIL <58MPH 1.00IN
$$
CJ2 follow-up statements
203
WWUS53 KFSD 220352
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT MON MAR 21 2011
SDC005-073-220415-
/O.CON.KFSD.SV.W.0003.000000T0000Z-110322T0415Z/
JERAULD SD-BEADLE SD-
1052 PM CDT MON MAR 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
BEADLE AND NORTH CENTRAL JERAULD COUNTIES UNTIL 1115 PM CDT...
AT 1053 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF VIRGIL...OR 20
MILES SOUTHWEST OF HURON...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
VIRGIL AROUND 1105 PM CDT...
WOLSEY AROUND 1115 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4438 9823 4409 9855 4418 9878 4421 9880
4421 9871 4437 9871 4453 9857
TIME...MOT...LOC 0353Z 209DEG 34KT 4423 9855
WIND...HAIL <58MPH 1.00IN
$$
CJ854
WWUS53 KFSD 220409
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT MON MAR 21 2011
SDC005-073-220420-
/O.EXP.KFSD.SV.W.0003.000000T0000Z-110322T0415Z/
JERAULD SD-BEADLE SD-
1109 PM CDT MON MAR 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BEADLE AND NORTH
CENTRAL JERAULD COUNTIES WILL EXPIRE AT 1115 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4438 9823 4409 9855 4418 9878 4421 9880
4421 9871 4437 9871 4453 9857
TIME...MOT...LOC 0410Z 209DEG 34KT 4437 9844
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 9:00 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Mar 21, 9:00 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT MON MAR 21 2011 DISCUSSION... WAITING FOR HINTS THAT CONVECTION IS ABOUT TO BREAK OUT ACROSS THE AREA...BUT NOTHING IMMINENT AS OF 2Z. STILL A CHANCE FOR CONVECTION TO BREAK OUT OVER CENTRAL AND EASTERN SD LATE THIS EVENING...BUT IT IS BY NO MEANS A SURE THING. STRONG SPEED CONVERGENCE ALONG THE NOSE OF THE LOW LEVEL JET OVER NE NEBRASKA WOULD NORMALLY BE ENOUGH TO POP SOME THUNDERSTORMS...BUT INVERSION IS QUITE STRONG TO AROUND 800 MB. ABOVE 800 MB THE ATMOSPHERE IS VERY DRY. MODEL MIXING RATIOS AT 700 AND 600 BOTH LESS THAN 1 G/KG. MODELS DO SHOW 700 MB MOISTURE INCREASING SUBSTANTIALLY BY 6Z...BUT THIS IS MOST LIKELY SATURATION FROM MODEL INDUCED CONVECTION. 0Z SOUNDINGS OUT OF NORTH PLATTE AND OMAHA SUBSTANTIATE NUMERICAL MODELS...SHOWING SIGNIFICANT AMOUNTS OF DRY AIR ABOVE 800 MB. OMAHA SOUNDING SHOWS A 50 DEG F DEW POINT DEPRESSION AT 740 MB. DOUBTS ARE CREEPING IN WHETHER OR NOT CONVECTION WILL INDEED DEVELOP. VERY WELL MAY HAVE TO WAIT FOR UPPER FORCING AND MID LEVEL COOLING LATE TONIGHT INTO TUE MORNING...WITH THE MAIN CHANCES FOR PRECIPITATION FROM HIGHWAY 14 AND NORTH. LOWERED POPS A BIT FOR THIS EVENING AND MAY NEED TO LOWER POPS FOR THE OVERNIGHT. AT THIS POINT THE HRRR STILL SHOWING STORMS DEVELOPING FROM CENTRAL SD INTO NW IA. WILL CONTINUE TO MONITOR. LOWERED OVERNIGHT LOWS AS COLD AIR CONTINUES TO LEAK SOUTHWARD BELOW THE INVERSION. BASED ON CURRENT TEMPERATURES WILL NEED TO LOWER MINIMUM TEMPERATURES FURTHER...ESPECIALLY IN THE SOUTHERN CWA WHERE TEMPERATURES ARE NOW AT OR BELOW THE FORECAST LOW. WITHOUT MID CLOUDS TO RADIATE WARMER AIR DOWN TO THE SFC...WILL SEE LOWS IN THE 30S EVERYWHERE BUT POSSIBLY THE MO VALLEY AND PARTS OF NW IA. SHOWERS AND THUNDERSTORMS WOULD CAUSE TEMPERATURES TO RISE... BRINGING WARMER AIR ALOFT TO THE SFC....OF COURSE THEY FIRST NEED TO DEVELOP. /97 && .AVIATION... MVFR CEILINGS WILL DEVELOP ACROSS THE AREA THROUGH THE NIGHT WITH IFR CEILINGS EXPECTED AFTER 12Z TUESDAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP SOUTH OF I90 BY 06Z AND SPREAD NORTH THROUGH THE NIGHT. VISIBILITIES WILL BE REDUCED TO BELOW 3 MILES AT TIME IN FOG AND RAIN. && .PREV DISCUSSION... LATEST WATER VAPOR LOOP SHOWS A STRONG WAVE ROCKING NORTHEASTWARD INTO THE CENTRAL ROCKIES. A LEAD SHORTWAVE WORKING ACROSS COLORADO AT 19Z AND THIS WILL LIKELY AID IN SETTING OFF CONVECTION TONIGHT. THIS STRONG WAVE WILL CONTINUE TO AID IN TURNING LOW LEVEL WINDS AROUND TO THE SOUTH...WHICH SHOULD DRAW AN ABUNDANCE OF MOISTURE NORTHWARD. A STRONG WARM FRONT WAS DEVELOPING EARLY THIS AFTERNOON ALONG THE KANSAS/NEBRASKA BORDER WITH THE GREATEST PRESSURE FALLS OVER THE WESTERN HIGH PLAINS. LOW TO MID 50 DEW POINTS WORKING INTO WESTERN KANSAS SO MOISTURE SHOULD HAVE A GOOD CHANCE TO STREAM NORTHWARD INTO SOUTHEAST SOUTH DAKOTA AS THE UPPER LEVEL SUPPORT STREAMS NORTH TONIGHT. THE BEST COMBINATION OF UPPER LEVEL SUPPORT AND LOW LEVEL MOISTURE AND INSTABILITY LOOKS TO OCCUR OVER THE SOUTHEASTERN TWO THIRDS OF THE CWA...ESPECIALLY FROM ABOUT 3Z THROUGH 9Z. STILL MARGINAL SUPPORT FOR ROTATING UPDRAFTS WITH CAPE VALUES AROUND 1000 J/KG AND EFFECTIVE BULK SHEAR AROUND 30 KNOTS. AS FOR TEMPERATURES AS DEW POINTS...HAVE BOTH DROPPING A BIT THIS EVENING...THEN GRADUALLY RISING OVERNIGHT AS THE WARM FRONT TO THE SOUTH WORKS NORTH. DECENT MIXING SHOULD KEEP TEMPERATURES FROM DROPPING MOST OF THE NIGHT. /08 ANOTHER INTERESTING PERIOD ON TUESDAY AS A SURFACE LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARIES TRACK ACROSS OUR SOUTH BY AFTERNOON. IN THE MORNING...WILL MOST LIKELY SEE CONVECTION ONGOING IN OUR NORTHEAST...THOUGH WANING BY LATER IN THE MORNING WITH DIMINISHING LOW TO MID LEVEL THETA E ADVECTION OVER THAT AREA AS THE MID/LOWER LEVEL WARM FRONT PUSHES TO THE NORTH. MODELS SUGGESTING STRATUS HANGING ACROSS MUCH OF THE AREA THROUGH AT LEAST MID DAY...THEN SLOWLY ERODING FROM THE SOUTH THROUGH THE AFTERNOON. STILL LOOKING LIKE SEVERE STORMS WILL BE POSSIBLE THROUGH OUR SOUTHEAST...THOUGH SOME DIFFERENCES IN THE MODELS WITH REGARD TO TRACK OF THE SURFACE LOW AND PLACEMENT OF THE ASSOCIATED WARM FRONT...WITH THE NAM TAKING THINGS FARTHER TO THE SOUTH. EVEN SO...THE SURFACE WARM FRONT WILL MOST LIKELY AT LEAST MAKE IT INTO OUR SOUTHEASTERN IOWA ZONES BY AFTERNOON...WITH DEWPOINTS APPROACHING 60 IN OUR FAR SOUTH...THIS IN CONJUNCTION WITH A SHORTWAVE TRACKING OUT OF NEBRASKA AND THE 300 MB JET SCREAMING NORTHWARD FROM THE SOUTHERN ROCKIES/INTO THE PLAINS STATES...SETTING OFF CONVECTION OVER OUR AREA. BUFKIT CONVECTIVE PARAMETERS PROG MUCAPE VALUES RANGING FROM 800 TO 1000 J/KG AND EFFECTIVE SHEAR APPROACHING 50 KTS. LI/S ARE NOT OVERLY IMPRESSIVE...AROUND -1 TO -2 C...BUT WITH RELATIVELY LOW FREEZING LEVELS LARGE HAIL STILL LOOKS LIKE A GOOD BET. A NICE TEMPERATURE GRADIENT WILL BE FOUND OVER OUR CWA...WITH HIGHS IN THE 40S THROUGH THE HURON/BROOKINGS/MARSHALL CORRIDOR...TO THE LOWER TO MID 60S FROM YANKTON TO SIOUX CITY TO STORM LAKE. WILL SEE LIGHT PRECIPITATION LINGER ACROSS OUR NORTH AND EAST FOR TUESDAY NIGHT INTO WEDNESDAY AS THE MAIN UPPER LEVEL TROUGH SWINGS THROUGH THE REGION. WITH THERMAL PROFILES ALOFT CONTINUING TO COOL...WILL BE COLD ENOUGH FOR SNOW GENERALLY FROM THE INTERSTATE 90 CORRIDOR AND NORTHWARD...WITH SURFACE TEMPERATURES STAYING JUST WARM ENOUGH ACROSS OUR SOUTH FOR MAINLY RAIN. LOWS ON TUESDAY NIGHT WILL BE IN THE LOWER 30S IN OUR FAR NORTH TO UPPER 30S IN THE SOUTH. HIGHS ON WEDNESDAY WILL NOT WARM MUCH FROM MORNING LOWS...WITH AFTERNOON HIGHS IN MID 30S NORTH TO THE LOWER 40S SOUTH. UNFORTUNATELY...THE COOLER WEATHER PATTERN WILL PERSIST INTO THE BEGINNING OF NEXT WEEK...WITH BELOW NORMAL TEMPERATURES THROUGH THE PERIOD. THIS WILL TRANSLATE TO HIGHS MAINLY IN THE 30S TO LOWER 40S AND LOWS IN THE UPPER TEENS TO 20S. A COUPLE OF WEAK WAVES MAY BRING SOME LIGHT PRECIPITATION TO THE AREA FOR FRIDAY AND AGAIN ON SATURDAY...WITH THE USUAL TIMING/TRACKING DIFFERENCES AMONG THE MODELS THIS FAR OUT...SO KEPT POPS ON THE LOW SIDE AT THIS POINT. /JM && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, Mar 21, 11:54 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1154 AM CDT MON MAR 21 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1154 AM CDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A BAND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP AROUND AND NORTH OF THE MISSOURI RIVER VALLEY LATE THIS EVENING. A FEW OF THESE STORMS...ESPECIALLY FROM AROUND 1000 PM CDT THROUGH 400 AM CDT...WILL HAVE THE CHANCE TO PRODUCE HAIL TO THE SIZE OF HALF DOLLARS. AS THE STORMS MOVE NORTH OF INTERSTATE 90 THE CHANCE FOR LARGE HAIL WILL DECREASE RAPIDLY. FLOODING... FLOODING WILL CONTINUE OVER MUCH OF THE JAMES RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX RIVER...ROCK RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER EARLY THIS WEEK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGHOUT MUCH OF THE DAY TUESDAY. BY LATE AFTERNOON A FEW STORMS COULD BECOME SEVERE...MAINLY EAST OF JACKSON MINNESOTA TO IDA GROVE IOWA LINE...WITH THE MAIN THREATS HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH AS WELL AS AN ISOLATED TORNADO. THERE IS SOME THREAT OF SNOW ACCUMULATIONS WITH A SYSTEM ARRIVING IN THE AREA ABOUT SATURDAY. HEAVY SNOW IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 10:51 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Sanborn | 24 min |
| Mar 21, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
| Mar 21, 11:50 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 25 min |
| Mar 22, 6:22 PM CDT | Areal Flood Warning | FSD | Brookings, Kingsbury, Lake, Miner | 48 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.